Methotrexate-induced diffuse interstitial pulmonary fibrosis

South Med J. 1979 Mar;72(3):313-8. doi: 10.1097/00007611-197903000-00023.

Abstract

Three patients received respectively 190 mg, 175 mg, and 196 mg of methotrexate and developed bilateral pulmonary infiltrates without evidence of peripheral blood eosinophilia. Sputum in the three cases failed to reveal acid-fast bacilli, pathogenic fungi, or opportunistic organisms by cultures and appropriate stains. Despite discontinuance of the drug and/or institution of corticosteroid therapy, progressive respiratory failure led to death. In all three cases, autopsy revealed gross and microscopic features indistinguishable from those seen in the Hamman-Rich syndrome, and methotrexate hepatotoxicity was present in one. Pulmonary eosinophilia or granulomas, classically seen in previously reported cases of methotrexate pneumonitis, were not observed. It is suggested therefore that methotrexate be added to the list of agents capable of inducing diffuse interstitial pulmonary fibrosis. Conversely, diffuse interstitial pulmonary fibrosis should be considered in the differential diagnosis of patients receiving methotrexate who develop bilateral pulmonary infiltrates seen on chest roentgenograms.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Brain Neoplasms / drug therapy
  • Carcinoma, Squamous Cell / drug therapy
  • Diagnosis, Differential
  • Humans
  • Lung Neoplasms / drug therapy
  • Male
  • Methotrexate / adverse effects*
  • Methotrexate / therapeutic use
  • Middle Aged
  • Psoriasis / drug therapy
  • Pulmonary Fibrosis / chemically induced*
  • Pulmonary Fibrosis / diagnosis
  • Pulmonary Fibrosis / pathology

Substances

  • Methotrexate